Idaho, 2004

Flash Flood in Idaho, August 17, 2004

August 17, 2004 · NWS PIH · 1 event in 1 county or zone

Roads reported washed out near Lamont.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

Roads reported washed out near Lamont.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 17, 1:40 PM MST, 2 hours 44 minutes earlier.

Area forecast discussion, Aug 17, 1:40 PM MST, 2 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
240 PM MDT TUE AUG 17 2004

.DISCUSSION...
THE ABUNDANT MOISTURE IN THE OVERHEAD SUBTROPICAL AIRMASS HAS LET
LOOSE AND HAS BEEN DUMPING HEAVY RAIN ALL OVER THE MOUNTAINS IN THE
FORECAST AREA...BASED ON SPOTTER REPORTS MAINLY SOUTH CENTRAL AND
CARIBOU HIGHLANDS.  FORTUNATELY WE ADDED CARIBOU HIGHLANDS SHORTLY
AFTER NOON TO THE LIST OF AFFECTED AREAS.  WILL CONTINUE FLASH FLOOD
WATCH AND PROVIDE UPDATE STATEMENT.

OTHERWISE...SLOW MOVING LOW WILL CONTINUE SHOWERS AND THUNDERSTORMS
WED AND WED NIGHT.  MORNING PRODUCT SUITES ARE MUCH SLOWER IN
PUSHING THIS LOW OUT OF IDAHO.  SO HAVE UPPED POPS FOR ENTIRE AREA
FOR THE FIRST 4 PERIODS OF THE FORECAST.  EXPECT THUNDERSTORMS TO
CONTINUE AS WELL.  THE INCREASED POPS AND CLOUDS MEAN COOLER
TEMPERATURES AND SO HAVE REDUCED THESE AS WELL DURING THE EARLY PART
OF THE FORECAST.

FOR THE 3 TO 7 DAY PERIOD...VERY LITTLE MODEL RUN-TO-RUN
CONSISTENCY...AND NCEP CURRENTLY FAVORS ENSEMBLE RUN AND EURO-MODELS
RATHER THAN THE OPERATIONAL GFSX/MRF. BASICALLY IT LOOKS WETTER BUT
IS DIFFICULT TO SAY IF IT IS RIGHT AT THIS POINT. HAVE COOLED
TEMPERATURES AND RE-GRIDDED WINDS...BUT HAVENT BEEN ABLE TO
ACCOMPLISH MUCH ELSE FOR THIS PERIOD.

&&

.PIH WATCHES/WARNING/ADVISORIES...A FLOOD WATCH FOR FLASH FLOODING
HAS BEEN ISSUED FOR PORTIONS OF THE POCATELLO COUNTY WARNING AND
FORECAST AREA.  SEE THE FLOOD WATCH BULLETIN FOR FURTHER DETAILS.
&&

JAM
Hazardous weather outlook, Aug 17, 11:10 AM MST, 5 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
1210 PM MDT TUE AUG 17 2004

IDZ017-019>021-181200-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-1000 AM MDT TUE AUG
17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

IDZ018-022-023-031-032-181200-
BIG AND LITTLE WOOD RIVER REGION-SAWTOOTH MOUNTAINS-LOST
RIVER/PAHSIMEROI-SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
1000 AM MDT TUE AUG 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
VERY HEAVY RAINSHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE CENTRAL
IDAHO MOUNTAINS AND SOUTH CENTRAL HIGHLANDS THIS AFTERNOON AND
EVENING UNTIL 10 PM.  THESE SLOW MOVING SHOWERS AND STORMS MAY
CREATE CONDITIONS SUITABLE FOR FLASH FLOODING IN THIS AREA.

.DAYS TWO THROUGH SEVEN...
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. THERE IS A
SLIGHT CHANCE FOR THUNDERSTORMS AS THE UPPER LOW SLIDES AWAY FROM
THE REGION. ISOLATED THUNDERSTORMS ARE POSSIBLE...WITH LOCALLY HEAVY
DOWNPOURS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN REPORTS.  THIS
INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR OTHER
STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 17, 12:45 PM MST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1239 PM     FLASH FLOOD      3 W INKOM               42.80N 112.31W
08/17/2004                   BANNOCK            ID   PUBLIC

            WATER FLOWING OVER LAWN FROM CULVERTS.

0110 PM     FLASH FLOOD      2 W INKOM               42.80N 112.29W
08/17/2004                   BANNOCK            ID   TRAINED SPOTTER

            1.25 INCHES OF RAIN FROM STORM IN LESS THAN 45 MINUTES.
            DOT PORT OF ENTRY

&&

DP
Local storm report, Aug 17, 3:53 PM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
453 PM MDT TUE AUG 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0200 PM     FLASH FLOOD      BONE                    43.32N 111.80W
08/17/2004                   BONNEVILLE         ID   CO-OP OBSERVER

            0.34 INCHES OF RAIN HAS FALLEN SO FAR. STILL RAINING AT
            LOCATION.

0215 PM     FLASH FLOOD      1 E MALTA               42.31N 113.35W
08/17/2004                   CASSIA             ID   CO-OP OBSERVER

            0.75 INCHES OF RAIN IN 45 MINUTES.

0215 PM     FLASH FLOOD      15 NW IDAHOME           42.57N 113.59W
08/17/2004                   CASSIA             ID   DEPT OF HIGHWAYS

            HEAVY RAIN WITH WATER STANDING IN PARKING LOT.

&&

DP

The radar

The Pocatello radar (KSFX), 158 km away, was scanning. The volume nearest the first event began at 23:21 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Fremont

When
August 17, 4:24 PM MST to 5:00 PM MST
Where
Fremont County, 23 mi E of St Anthony
Reported by
TRAINED SPOTTER
Coordinates
44.229, -111.482 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2004Every state in 2004This day in weather historyWarnings in Idaho, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420003.